Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 78, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2009, 5:32 PM CDT for Rawlins County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2009, 5:32 PM CDT (22:32 UTC)
- Expired
- Jun 23, 2009, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2250 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:27 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 23, 3:27 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT TUE JUN 23 2009 .DISCUSSION... 227 PM MDT TUE JUN 23 2009 FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION THROUGH THE PERIOD...AND HOW MUCH OF A COOL DOWN AFTER OUR HOT SPELL. SATELLITE SHOWING ONLY SUBTLE CHANGES TO THE FLOW OVER THE LAST 24 HOURS. FLOW HAS FLATTENED ACROSS THE PACIFIC WITH THE EXCEPTION OF THE CUTOFF LOW OFF THE WEST COAST. UPPER RIDGE CONTINUES TO MOVE WESTWARD AND AMPLIFIES AS UPPER SYSTEM ALONG THE EAST COAST CONTINUES TO REMAIN STATIONARY AND AMPLIFY. MID LEVEL MOISTURE PLUME HAS EXPANDED AND NOW COVER THE ENTIRE AREA. A FEW BOUNDARIES HAVE SETTLED OVER AND NEAR THE AREA. THERE WERE NO PROBLEMS WITH JET INITIALIZATION. AT MID LEVELS...THE ECMWF INITIALLY WAS THE ONLY MODEL BESIDES THE RUC TO CAPTURE THE UPPER LOW ALONG THE WEST COAST. HOWEVER...BY 18Z THE GFS AND ECMWF WERE DOING A LITTLE BETTER THAN THE UKMET. ALSO ON THE MID LEVEL RIDGE CENTER...THE GFS/ECMWF WERE ALSO DOING SLIGHTLY BETTER THAN THE UKMET. OVERALL THE SAME TRENDS APPEAR AS WELL. HOWEVER...MODELS LOOK TO BE UNDERDOING THE MOISTURE PLUME OVER THE AREA. AT LOW LEVELS...THE MODELS DID NOT GET THE SURFACE BOUNDARY FAR ENOUGH SOUTH THROUGH 18Z. OVERALL THE NAM FOLLOWED BY THE ECMWF WAS DOING WELL. MODELS WERE NOT COOL ENOUGH OVER CENTRAL NEBRASKA. OVERALL THE ECMWF/UKMET WAS DOING SLIGHTLY BETTER THAN THE OTHER MODELS. WILL CONTINUE TO USE A BLEND OF MODELS WITH PERSISTANCE AND RECENT TRENDS/BIASES BASED ON MODELS NOT BEING TOO FAR APART. TONIGHT/WEDNESDAY...SYNOPTIC BOUNDARY POSSIBLY REINFORCED BY OUTFLOW FROM MCS THAT MOVED ACROSS NEBRASKA HAD PUSHED INTO THE FORECAST AREA BY THIS MORNING. QUESTION EARLIER TODAY WAS HOW FAR IF AT ALL THESE BOUNDARIES WOULD MIX OUT COMPLETELY OR MOVE NORTH. AT THIS TIME...SOUTHERLY WINDS AND WARMER AIR HAVE PUSHED NORTH WITH THE BOUNDARY AND CONVERGENCE NEAR THE NORTHWEST CORNER. MID LEVEL MOISTURE HAS IMPROVED FROM YESTERDAY. THE STORMS THAT FIRED YESTERDAY WERE ALONG AN OLD BOUNDARY AND IN THE MOISTURE PLUME. SINCE BOUNDARY LOOKS TO BE FURTHER SOUTH AND UNDERNEATH MOISTURE PLUME AND BASED ON CURRENT CU DEVELOPMENT/RADAR TRENDS/LIGHTNING... AM GOING TO HAVE TO EXPAND AND INCREASE POPS WITH THE NORTHWEST HAVING THE HIGHEST. DURING THE DAY...FRONT AND SHORTWAVE TROUGH MOVE INTO THE NORTWHEST HALF. SO SLIGHT CHANCE TO CHANCE LOOK GOOD. WILL RUN THE SAME TREND ON MAXES WITH THE COOLER IN THE NORTHWEST AND WARMEST IN THE SOUTHEAST. WEDNESDAY NIGHT/THURSDAY...FRONT CONTINUES TO SAG SLOWLY SOUTH WITH SHORTWAVE TROUGH MOVING THROUGH. WILL CONTINUE TO PUT HIGHEST POPS IN THE NORTHWEST HALF. FOR THE DAY...RIDGE AND RATHER WARM MID LEVEL TEMPERATURES WILL BE OVER THE AREA. AGAIN MAIN QUESTION AT THE SURFACE IS HOW FAR NORTH THE OVERNIGHT BOUNDARY WILL MOVE NORTH. AGAIN IT LOOKS LIKE IT IS OVER OR CLOSE TO THE NORTHWEST HALF WITH MOISTURE PLUME AND WEAK SHORTWAVE TROUGH MOVING THROUGH. WILL PLAY PERSISTANCE AND GIVE HIGHEST POPS IN THE NORTHWEST HALF. WILL ALSO GO WITH THE SAME TREND ON TEMPERATURES. THURSDAY NIGHT/FRIDAY...CONVECTION THAT DEVELOPS DURING THE AFTERNOON WILL ONCE AGAIN MAINLY AFFECT THE NORTHWEST HALF. FOR FRIDAY...THE BEGINNING OF THE PRECIPITATION SHOULD BEGIN DURING THE AFTERNOON IN THE WEST AND THEN BECOME MORE WIDESPREAD FRIDAY NIGHT. WITH INITAL BOUNDARY ENTERING THE NORTHWEST PORTION OF THE AREA IN THE AFTERNOON AND ALSO CONVECTION BEGINNING...WILL HAVE THE COOLEST MAXES IN THE NORTHWEST AND WARMEST IN THE SOUTHEAST WHERE NEAR 100 DEGREES WILL BE POSSIBLE. FRIDAY NIGHT THROUGH TUESDAY...BIG DIFFERENCES IN MODEL OUTPUT. PER SATELLITE...CONSISTENCY/LATEST TRENDS...AND NATIONAL GUIDANCE...WILL BE BASING/ADJUSTING FORECAST ON LATEST ECMWF/HPC BLENDED GUIDANCE. OTHER MODEL OUTPUT SUPPORTS THE ECMWF WITH THE GFS AN OUTLIER. DESPITE THEIR DIFFERENCES...BOTH THE LATEST GFS AND ECMWF SHOW SIMILAR TRENDS TOWARD HIGHER HEIGHTS/MORE AMPLIFICATION AND SLOWER PROGRESSION OF SYSTEMS. HAVING SAID THAT...THE ECMWF IS PAINTING A WET FRIDAY NIGHT INTO SUNDAY NIGHT. OUR AREA STAYS ON WEST/NORTHWEST EDGE OF UPPER HIGH WITH THE ECMWF PERFECTLY DEPICTING THE MID LEVEL MOISTURE PLUME ON TOP OF US...VERY SIMILAR TO TODAY. ALSO WILL BE IN A POST FRONTAL AND UPSLOPE AIR MASS. AT THIS SAME WILL HAVE PERIODIC SHORTWAVE TROUGHS COMING ACROSS. SO NOW HAVE CHANCE POPS THROUGH THIS PERIOD. A LITTLE MORE UNCERTAIN MONDAY INTO TUESDAY. LOOKS LIKE WE GET SOME RIDGING BUT STILL POSSIBLE FOR TROUGHS TO COME THROUGH WITH WHAT WILL BE A WET LOW LEVEL AIR MASS. KEPT SLIGHT CHANCE IN DURING THIS TIME. ALSO TENDED TO GO COOLER THAN THE MEX GUIDANCE. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 1210 PM MDT TUE JUN 23 2009 VFR IS EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK THROUGH THE 24 HOUR PERIOD. WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG A DIFFUSE STATIONARY FRONT WITH ISOLATED THUNDERSTORM ACTIVITY POSSIBLE EAST OF THIS FRONT THROUGH THE EVENING HOURS. A TRANSIENT PERIOD OF MVFR IN LOW CIGS/VSBY WILL BE POSSIBLE THROUGH 04-06Z BEFORE THUNDERSTORM ACTIVITY DIMINISHES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 23, 11:40 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUN 23 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT TUE JUN 23 2009 /1140 AM CDT TUE JUN 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING MAINLY NORTH OF A LINE FROM KIT CARSON COLORADO TO PALISADE NEBRASKA. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE EACH EVENING THROUGH THE WEEKEND WITH THE BEST CHANCES OCCURRING FRIDAY THROUGH SUNDAY AS AN UPPER DISTURBANCE AND ITS ASSOCIATED SURFACE FRONT MOVE ACROSS THE CENTRAL HIGH PLAINS. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 23, 5:25 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 425 PM MDT TUE JUN 23 2009 KSZ001-002-232300- CHEYENNE-RAWLINS- 525 PM CDT TUE JUN 23 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCDONALD...AND MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.